I was diagnosed with hypothyroidism in November of 09. I was initially put on 100mcg of generic Levothyroxine (can't remember what manufacturer.) I did not feel much difference in the following months. Shortly after I was diagnosed I lost my health insurance so any follow up tests had to be postponed. I continued the 100mcg dosage though.
Fast forward to this past month. I have been employed and am currently signed up for a reduced care program. I got in to the doctor and got a new prescription for my normal 100mcg dosage to take until I get a blood test (this Saturday). Now, this particular script is Mylan. I actually feel noticeably less fatigued from waking, throughout the day. This is just after a week or two of this script, so hopefully my symptoms keep improving.
My question is this, will I be alright on generics as long as I make sure I continue getting the Mylan brand Levothyroxine? I have been searching the internet for opinions and have seen them go both ways. It would be comforting to hear some positive experiences with generics. I could ask for Synthroid, but I'm not quite sure what it would cost with no proper health insurance, and the more money I can save for visits, testing, etc.. the better. Walmart's $4 generics program seems like a godsend for anyone without insurance.
Of course, I will be sure to raise these questions with my doctor, but in the meantime it cannot hurt to hear some opinions.
I would think your test results would dictate if the generics are good for you or not, everyone is different with thyroid meds, some do well on generics (Levothyroxine) and some do better on name brand (Synthroid) I was on Levo for the first six months after I was diagnosed with Hashi's, After the 6 mo. I still felt the same symptoms and my TSH stayed at the same level, I asked my Endo. why and he said the generic was sometimes not as consistant as the name brand, I just think it did not work for me, because many do OK on Levo, six weeks after I started on Synthroid, my TSH dropped from 6.8 to 0.078
and it was the same strength as the Levo I had been taking. Good Luck FTB4
I am currently on Tirosint, but was on both synthroid and generic levo. I actually did better on the generic than I did on the synthroid.
Is Mylan the manufacturer of your particular levo? Maybe your dosage simply isn't high enough. When you get your labs back, you should post them here so members can help evaluate them and comment further?
I've been on generic, Synthroid and Levoxyl at one time or another, sometimes a combination of more than one. Quite frankly, I saw no difference in any of them. Of course, as was pointed out by other posters, fillers can have negative impact on some people.
When I switched from generic to Levoxyl (my endo insisted, and I humored him!), my labs actually came back worse than they'd been. I had to increase the Levoxyl very slightly (6 mcg/day) to have the same effect.
Apparently, you've been on two different generics, and one (Mylan?) worked better for you than the other. The biggest problem with generics is that the pharmacy you get your meds from can change its supplier of generic at any time. So, even though you keep going to Walmart, they might start buying from another manufacturer, or due to supply issues, etc., they might buy from another manufacturer once, then switch back.
I will definitely post my lab results when I get them. I will most likely have to request a full panel for next time, I have the feeling I will get the basic TSH test this first time. It may take some patience to get proper attention to detail with my thyroid through charity care, but hopefully it works out and I can find a stable dosage.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.